Discussions By Condition: Endocrine conditions

Thyroid Removed, Meds not Lowered - all messed up, HELP

Posted In: Endocrine conditions 2 Replies
  • Posted By: mimikay77
  • February 21, 2008
  • 01:15 AM

I had Hashimoto's for 15 years, I had my thyroid FINALLY removed November 2007, felt better than I have in 15 years. However, make sure the (drs) check your thyorid counts as the drs did not lower my medication and after about 3 weeks - I started having stroke like symptoms. Not like a head stroke but stroke like symptoms due to the medication was not lowered which built up in my system. I had facial twitching, numbness on left side and still it varies throughout my body, confusion, constipation, cold hands & feet, just horrible.

Again - after the surgery I was darn near perfect - now I have to play the guinea pig so that they can find out what to do. After the surgery I was on 125mgs without the thyroid - drs did not lower the medication - then I was told not to take anything for 3 weeks, which I did, started back up on 75 mgs, stroke like symptoms came back, 88 mgs stroke like symptoms came back - now on 100 mgs (only 3 days) - I hope to get to the edocrinologist in time so that the stroke like symptoms happen again.

If anyone has had this - any advice, thoughts, etc are welcomed.
http://forums.wrongdiagnosis.com/images/misc/progress.gif

Reply Flag this Discussion

2 Replies:

  • I had Hashimoto's for 15 years, I had my thyroid FINALLY removed November 2007, felt better than I have in 15 years. However, make sure the (drs) check your thyorid counts as the drs did not lower my medication and after about 3 weeks - I started having stroke like symptoms. Not like a head stroke but stroke like symptoms due to the medication was not lowered which built up in my system. I had facial twitching, numbness on left side and still it varies throughout my body, confusion, constipation, cold hands & feet, just horrible. Again - after the surgery I was darn near perfect - now I have to play the guinea pig so that they can find out what to do. After the surgery I was on 125mgs without the thyroid - drs did not lower the medication - then I was told not to take anything for 3 weeks, which I did, started back up on 75 mgs, stroke like symptoms came back, 88 mgs stroke like symptoms came back - now on 100 mgs (only 3 days) - I hope to get to the edocrinologist in time so that the stroke like symptoms happen again.If anyone has had this - any advice, thoughts, etc are welcomed.Have your doctor try starting your dose at 25 mcg of Synthroid and working upward, rather than starting where you left off.
    Anonymous 42789 Replies Flag this Response
  • There's a rare complication of Hashimoto's thyroiditis called Hashimoto's Encephalopathy. It can produce stroke-like episodes & confusion, among other things. It's treated with steroids. Not that many doctors know about it yet, however.Your gland may have been partially functional when they removed it, so I'm having a hard time understanding why they needed to LOWER your thyroid hormone medication instead of increase it after the thyroidectomy? It seems more logical that they would be INCREASING your dose now that you have no gland left. Maybe that's what is causing the constipation and cold hands (and confusion, if you don't have HE).
    Anonymous 42789 Replies Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.